Vaping Addiction

Vaping (electronic cigarettes or vaporises)

Electronic cigarettes, known as e-cigs or vapes, have been in the UK since 2007 and are growing in popularity. They are battery-operated devices that mimic the action of smoking and give off steam instead of smoke. They generally provide the user with nicotine without the toxic effect of a cigarette. E-cigs do not produce tar or carbon monoxide, two of the most harmful elements of tobacco smoke.

Many smokers believe that e-cigarettes help them to stop smoking. According to NHS Digital’s Statistics on Smoking, more than 3.2 million adults (6.3% of the adult population) in Great Britain use e-cigs. 52% are ex-smokers. However, they can become habit-forming and arguably as addictive as a normal cigarette. They may also encourage those starting out smoking vapes to turn to cigarettes.

Vaping is not risk-free and there is still much research to be conducted on its true effects on the human body. The main problem with vaping is that it has become so sociably acceptable and the age at which children are starting to vape is becoming younger and younger. It is also becoming more common in children and young people to vape cannabis.

What are the Risks of Vaping?

All e-cigarette products in the UK are tightly regulated for quality and safety by the Medicines and Healthcare products Regulatory Agency and they operate the Yellow Card Scheme, encouraging vapers to report any bad experiences.

Anyone vaping should be concerned about the nicotine in the products that they are using and the subsequent possibility of harm. Nicotine poisoning in adults is still quite rare and the rise in cases is mainly in children/young people. With e-liquid, the risk of nicotine poisoning is increased due to inhalation, swallowing or absorbing it through the skin. The amount that causes overdose is dependent on factors such as body weight, meaning that children and young people are more at risk.

Excessive consumption of nicotine and thus poisoning/overdose has the following symptoms:

  • nausea and vomiting
  • abdominal pain
  • excessive salivation
  • sweating
  • hypertension (high blood pressure)
  • tachycardia (increased heart rate at rest)

As the effects of the poisoning progress, the following symptoms are likely to occur:

  • hypotension (low blood pressure)
  • bradycardia (decreased heartbeat)
  • muscle weakness
  • difficulty breathing

If you start feeling sick – STOP VAPING and seek medical help.

If you suspect overdose or the symptoms are severe go to A&E or call 999

The NHS lists the following poisoning symptoms as being serious enough to warrant phoning 999 or going to A&E:

  • Vomiting
  • Dizziness
  • Palpitations
  • Breathing difficulties
  • Uncontrollable restlessness or agitation
  • Seizures (fits)
  • Drowsiness or loss of consciousness

Danger of Vaping Marijuana

Many addicts, or even young people experimenting with cannabis, are using vaping as an alternative method to inhaling the substance. Vaping involves inhaling a liquid vapor produced from cannabis oil or from the plant itself, especially the buds.

There are a number of possible dangers to vaping marijuana:

  • The inhalation of residual solvents and carriers (such as glycerol) as well as concentration of pesticides may have health consequences
  • Increase in cannabis use frequency and/or quantity due to convenience (higher portability and ability to disguise use in the absence of smell), better taste and lower perception of risk
  • Increase in the incidence of new consumers who would not consider smoking marijuana but may be interested in trying a method perceived as lower risk and less harsh for the lungs
  • Increase in marijuana addiction (or cannabis use disorders). Studies focused on other substances suggest that increases in potency (as is the case with extracts) and delivery efficiency (as is the case of vaporisation) increases the probability of misuse and addiction.

Regarding the large number of deaths in America, Martin Dockrell, Head of Tobacco Control at PHE, said, ‘A full investigation is not yet available but we’ve heard reports that most of these cases were linked to people using illicit vaping fluid bought on the streets or homemade, some containing cannabis products like THC or synthetic cannabinoids like Spice. It’s important to use
UK-regulated e-liquids and never risk vaping home-made or illicit e-liquids or adding substances, any of which could be harmful.’

References

https://www.smoketastic.com/addicted-to-vaping/

https://www.centeronaddiction.org/e-cigarettes/about-e-cigarettes/10-surprising-facts-about-e-cigarettes

https://www.diffen.com/difference/Smoking_vs_Vaping

https://www.bhf.org.uk/informationsupport/heart-matters-magazine/news/e-cigarettes

https://vapeuk.co.uk/blogs/vape-uk-latest-news/vaping-nicotine-overdose

http://learnaboutmarijuanawa.org/factsheets/vaping.htm